Pennsylvania, 2015

Flash Flood in Pennsylvania, July 26 to 27, 2015

July 26 to 27, 2015 · NWS PHI · 1 event in 1 county or zone

A cold front over the Finger Lakes region of New York State helped trigger a cluster of showers and thunderstorms with very heavy rain that moved over the Poconos mainly during the evening of the 26th. The heaviest rain fell over eastern parts of Carbon County and southwestern parts of Monroe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front over the Finger Lakes region of New York State helped trigger a cluster of showers and thunderstorms with very heavy rain that moved over the Poconos mainly during the evening of the 26th. The heaviest rain fell over eastern parts of Carbon County and southwestern parts of Monroe County. Doppler Radar storm total estimates reached 5 inches in eastern Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 26, 8:27 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 26, 8:27 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
927 PM EDT SUN JUL 26 2015

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION TONIGHT FROM THE NORTHWEST. BY
MONDAY, THIS FRONT WILL DISSIPATE INTO A TROUGH OF LOW PRESSURE.
HIGH PRESSURE WILL THEN BUILD EASTWARD INTO THE REGION FOR THE
MIDDLE OF THE WEEK BEFORE ANOTHER COLD FRONT COMES THROUGH THE
REGION THURSDAY NIGHT. ANOTHER AREA OF HIGH PRESSURE WILL BUILD
EASTWARD FOR THE END OF NEXT WEEK WITH A FRONTAL BOUNDARY LOCATED TO
OUR SOUTH.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
930 PM EDT UPDATE... MAIN CHANGE WAS TO ADJUST POPS TO REFLECT
CURRENT RADAR TRENDS. UPPER LEVEL SHORT WAVE TROUGH REMAINS TO OUR
WEST, SO CONVECTION COULD CONTINUE THROUGH THE OVERNIGHT HOURS.
HOWEVER, GIVEN THE LOSS OF DIURNAL HEATING AND A STILL MARGINAL
LOW LEVEL SHEAR PROFILE, THINK COVERAGE WILL BE SOMEWHAT LIMITED
OVERNIGHT. SO HAVE SLIGHTLY LOWERED POPS THROUGH 12Z.

PREVIOUS NEAR TERM DISCUSSION...THE WEAKENING COLD FRONT/WIND
SHIFT ACROSS THE CENTRAL PART OF PENNSYLVANIA WILL SLOWLY DRIFT
TOWARDS THE EAST- SOUTHEAST TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL TRY TO PENETRATE OUR NORTHERN ZONES LATER THIS
EVENING AHEAD OF THE FRONT, OR WHAT EVER IS LEFT OF IT. THERE IS
NEARLY 1000J/KG OF DCAPE AS THE AIRMASS CONTINUES TO MODIFY ON THE
MOISTER SIDE. MID- LEVEL LAPSE RATES ARE RATHER VANILLA THOUGH
WITH THE STRONGER HEATING OF THE DAY THE LOW- LEVEL LAPSE RATES
HAVE INCREASED CLOSER TO DRY ADIABATIC IN THE 0- 3KM LAYER. THE
STORMS ARE MORE PULSEY WITH SHEAR BEING ON THE WEAKER SIDE...15
KNOTS MAYBE, THOUGH PRECIP LOADING IN THE COLUMN COULD PRODUCE AN
ISOLATED STRONGER WIND GUST ALONG WITH HEAVY RAIN. THE MEAN FLOW
ALOFT TOO IS WEAK SO THE STORMS MAY SIT AND CYCLE FOR A WHILE OVER
THE SAME AREA CAUSING LOCALIZED POOR DRAINAGE FLOODING ISSUES.

AS THE EVENING AND NIGHT WEAR ON THE AMOUNT OF SURFACE BASED
INSTABILITY LESSENS AND WHATS LEFT OF THE LOW-LEVEL JET MOVES
FARTHER TOWARDS THE NORTHEAST. THERE IS NOT A LOT OF SURFACE
SYNOPTIC LIFTING LEFT TONIGHT BUT WEAK MID-LEVEL COLD POOL
INTERACTION WITH A FEW PASSING SHORTWAVES MAY KEEP THE SHOWERY
ACTIVITY GOING THROUGH THE OVERNIGHT HOURS...THE CHANCES INCREASE
FROM NORTHWEST TO SOUTHEAST LATE TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
ALMOST A WASH-RINSE-REPEAT KIND OF DAY ON MONDAY. WIND SHIFT LINE
STILL HANGING AROUND THE REGION THOUGH EVEN MORE DIFFUSE THAN ON
SUNDAY. AMPLE LOW-LEVEL MOISTURE WITH TOTAL COLUMN PWATS CONTINUING
TO CLIMB ABOVE 1.5 INCHES. A FEW PASSING SHORTWAVES ALOFT RIDING
ALONG ANY SURFACE CONVERGENCE BOUNDARY WILL HELP TO INITIATE
AFTERNOON CONVECTION, BUT AGAIN THE HIGHER TERRAIN/RIDGE TOPS MAY BE
THE FOCUS AGAIN. OVERALL WE MAINTAIN THE CHANCE POPS FOR SCATTERED
SHOWERS AND THUNDERSTORMS. TEMPERATURES WERE BUMPED UP SEVERAL
DEGREES FROM MOS WITH THE THINKING THAT MOS IS TRYING TO WASH US OUT
TOO MUCH TOMORROW AFTERNOON. SURFACE FLOW DOESN'T CHANGE ALL THAT
MUCH FROM DAY TO DAY AND THE LOW-LEVEL THERMAL PROFILE DOES COOL
EVER SO SLIGHTLY, BUT WE FEEL WE'LL HAVE ANOTHER CHANCE AT REACHING
90F MONDAY AFTERNOON...TOO MUCH MIXING FROM ALOFT ADIABATICALLY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MONDAY NIGHT THROUGH WEDNESDAY NIGHT: A GRADUAL CONTINUED UPTICK IN
HEAT AND HUMIDITY WITH A STRONG RIDGE ACROSS THE SOUTHERN PLAINS
MAKING ANOTHER CHARGE INTO THE REGION WITH RISING HEIGHTS. THIS
WILL RESULT IN A MAINLY DRY PERIOD (POSSIBLE EXCEPTION OF AN
ISOLATED THUNDERSTORM SOUTH TUESDAY AFTERNOON). FOR ACTUAL HIGH
TEMPERATURES, MODELED 925 MB TEMPERATURES RISE FROM AROUND 23C ON
TUESDAY TO 25C FOR WEDNESDAY. THIS EQUATES TO HIGH TEMPERATURES
STARTING OFF AROUND 90 ON TUESDAY THEN RISING INTO THE MID 90'S
FOR WEDNESDAY, STARTING ANOTHER POTENTIAL MODELED HEAT WAVE FOR
MOST OF THE REGION. LESS SPREAD IN PRESENT IN THE OPERATIONAL
MODELS AND THE ENSEMBLES IN THIS PERIOD COMPARED TO YESTERDAY AS
THE GFS HAS TRENDED COOLER WITH TEMPERATURES. FORTUNATELY MODELED
DEWPOINTS ARE IN THE LOW/MID 60'S DURING THE PEAK HEATING HOURS
BOTH TUESDAY AND WEDNESDAY. THIS WOULD LIMIT THE MAXIMUM HEAT
INDEX TO BETWEEN 95 AND 100 DEGREES.

THURSDAY THROUGH SUNDAY: THE COLD FRONTAL BOUNDARY APPROACHING THE
REGION TO START THIS PERIOD WILL LIKELY BE THE TRIGGER FOR AN
INCREASE IN CLOUDS AND SOME SCATTERED AFTERNOON/EVENING SHOWERS AND
STORMS ON THURSDAY. ONCE AGAIN, THE LACK OF SHEAR LOOKS TO BE A
LIMITATION IN THE WAY OF ANY SEVERE WEATHER. HOWEVER, AN ISOLATED
STRONG WIND GUST CAN NOT BE RULED OUT.

THE 12Z (DAYTIME) RUNS OF THE GFS CONTINUE TO RUN WARMER AND DRIER
ON THURSDAY THAN OTHER MODELS AND GFS RUNS, CURRENT THINKING IS THIS
AN ANOMALY RATHER THAN THE RULE AND THE FORECAST WILL GO MORE
TOWARD THE ECMWF WITH TEMPERATURES ON THURSDAY. HIGHER HUMIDITY
THOUGH GIVES THE REGION A HIGHER CHANCE FOR THE HEAT INDEX TO
REACH 100 DEGREES IN PARTS OF THE REGION.

SOME DRIER AND PERHAPS SLIGHTLY COOLER AIR IS LIKELY TO END THE
POTENTIAL HEAT WAVE BEHIND THE FRONT ON FRIDAY. COMPARED TO JUST
YESTERDAY, THE OPERATIONAL MODELS AND THE RESPECTIVE ENSEMBLES
ARE FARTHER OFFSHORE WITH THE FRONT AND ARE SHOWING A MUCH LOWER
THREAT FOR WAVES OF LOW PRESSURE DEVELOP ALONG THE BOUNDARY. THE
FORECAST REFLECTS A DRY BUT STILL HOT CONDITIONS NEXT WEEKEND WITH
EVEN WARM AIR ADVECTION AGAIN BY NEXT SUNDAY WITH A FRONTAL
PASSAGE TO OUR NORTH.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...MOSTLY VFR CONDITIONS EXPECTED. ISOLATED THUNDERSTORMS
AND SCATTERED SHOWERS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS.
HOWEVER, WITH LIMITED COVERAGE, DON'T HAVE ENOUGH CONFIDENCE TO
INCLUDE MENTION IN ANY TAFS EXCEPT KRDG AND KABE. IF ANY OF THE
OTHER TAF SITES ARE AFFECTED, IT WILL LIKELY BE 06Z OR LATER.
PATCHY BR IS POSSIBLE ESPECIALLY FOR ANY TAF SITES THAT DO
RECEIVE RAIN OVERNIGHT, OR IF FLOW STAYS MORE OF AN ON SHORE
DIRECTION FOR OUR COASTAL/NEAR COASTAL SITES (KILG, KMIV, AND
KACY).

MONDAY...MOSTLY VFR. MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE IN THE AFTERNOON HOURS BUT TOO HARD TO PINPOINT AT THIS
TIME. WINDS REMAIN MOSTLY OUT OF THE SOUTH, SLIGHTLY SOUTHEAST.

OUTLOOK...
MONDAY NIGHT: VFR, ISOLATED TO SCATTERED SHOWERS THUNDERSTORMS, MAY
BRIEFLY REDUCE VISIBILITIES AND CEILINGS. WINDS AT OR UNDER UNDER
10 KNOTS OUTSIDE OF THUNDERSTORMS.

TUESDAY THROUGH WEDNESDAY NIGHT: VFR. WINDS AT OR UNDER 10 KNOTS
THROUGH MOST OF THE PERIOD, WITH SOME SOUTHWESTERLY WIND GUSTS
AROUND 15 KNOTS WEDNESDAY AFTERNOON.

THURSDAY AND THURSDAY NIGHT: VFR, ISOLATED TO SCATTERED SHOWERS
THUNDERSTORMS, MAY BRIEFLY REDUCE VISIBILITIES AND CEILINGS.
WEST- SOUTHWEST WIND GUSTS AROUND 15 KNOTS POSSIBLE THURSDAY AND
EVENING, LOCALLY HIGHER GUSTS IN THUNDERSTORMS.

FRIDAY AND FRIDAY NIGHT: VFR. WINDS AT OR UNDER 10 KNOTS.

&&

.MARINE...
SUB-SCA CONDITIONS EXPECTED TONIGHT AND TOMORROW AS A WEAK SURFACE
FRONT TRIES TO PUSH THROUGH. SOUTHERLY WINDS AROUND 10 TO 15 KNOTS
WITH SOME GUSTS UPWARDS OF 20 KNOTS STILL POSSIBLE TONIGHT AND
TOMORROW. SEAS DO INCH UP UNDER THE SOUTHERLY FLOW TONIGHT AND
TOMORROW BUT SHOULD REMAIN 4 FEET OR LESS.

OUTLOOK...

SEAS AND WINDS LOOK TO REMAIN BELOW SCA CRITERIA THROUGH
FRIDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE MONDAY NIGHT AND THURSDAY AFTERNOON/EVENING WITH THE
POTENTIAL FOR LIGHTNING A STRONG WIND GUST OR TWO. SEAS OVERALL
FOUR FEET OR LESS WITH WIND GUSTS 20 KNOTS OR LESS THROUGH
THURSDAY. SEAS BUILDING TO AROUND FIVE FEET WITH SOME ISOLATED 25
KNOT FOR A PERIOD THURSDAY NIGHT BEFORE DECREASING ON FRIDAY.

&&

.RIP CURRENTS...
WITH THE LONG PERIOD (11-12 SECOND) 2 FOOT EASTERLY SWELL
CONTINUING...EXPECT THE MODERATE RISK OF DANGEROUS RIP CURRENTS TO
CONTINUE THROUGH MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GAINES
NEAR TERM...HEAVENER/JOHNSON
SHORT TERM...HEAVENER
LONG TERM...GAINES
AVIATION...GAINES/HEAVENER/JOHNSON
MARINE...GAINES/HEAVENER
RIP CURRENTS...JOHNSON
Hazardous weather outlook, Jul 26, 8:14 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
914 PM EDT SUN JUL 26 2015

NJZ001-007-008-PAZ054-055-060>062-280115-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
914 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY AND THURSDAY, WITH
THE HEAT INDICES FORECAST TO BE AS HIGH AS THE MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ070-071-101>106-280115-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
914 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY AND THURSDAY, WITH
THE HEAT INDICES FORECAST TO BE BETWEEN 95 AND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-280115-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
914 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE MODERATE RISK OF DANGEROUS RIP CURRENTS CONTINUES INTO THE DAY
TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-280115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
914 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 26, 7:52 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
852 PM EDT SUN JUL 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       1 SSW MONTAGUE          41.28N  74.79W
07/26/2015  M2.57 INCH       SUSSEX             NJ   MESONET

            AWS RAIN GAUGE. 70 MINUTE TOTAL.

&&

EVENT NUMBER PHI1500644

JRK
Special weather statement, Jul 26, 7:57 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 PM EDT SUN JUL 26 2015

PAZ054-055-270145-
CARBON-MONROE-
857 PM EDT SUN JUL 26 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARBON AND
NORTHERN MONROE COUNTIES...

AT 856 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SKYTOP TO NEAR STODDARTSVILLE...AND MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT POCONO...TOBYHANNA...SKYTOP...BLAKESLEE...SCOTRUN...
CANADENSIS...GOULDSBORO STATE PARK...MOUNTAINHOME...PARADISE
VALLEY...POCONO PINES...HERNYVILLE...WERRY LAKE...LAKE HARMONY...
ALPINE MOUNTAIN...ARROWHEAD LAKE AND CRESCO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE OVER 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4124 7514 4115 7515 4114 7509 4108 7503
      4109 7497 4107 7501 4105 7577 4108 7577
      4113 7569 4112 7564 4120 7557
TIME...MOT...LOC 0056Z 310DEG 11KT 4120 7515 4116 7569

JRK
Special weather statement, Jul 26, 8:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
939 PM EDT SUN JUL 26 2015

PAZ054-055-270215-
CARBON-MONROE-
939 PM EDT SUN JUL 26 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARBON AND SOUTHWESTERN
MONROE COUNTIES...

AT 938 PM EDT...A STRONG THUNDERSTORM WAS OVER LAKE HARMONY...OR 11
MILES WEST OF MOUNT POCONO...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PALMERTON...WIND GAP...CHRISTMANS...ROSSLAND...POCONO PINES...LONG
POND...BELTZVILLE STATE PARK...BRODHEADSVILLE...MCMICHAEL...
KUNKLETOWN...MECKESVILLE...BLAKESLEE...PENN FOREST RESERVOIR...SUN
VALLEY...JONAS...ALBRIGHTSVILLE...POCONO RACEWAY...GILBERT...LAKE
HARMONY AND KRESGEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. A FLOOD ADVISORY HAS ALREADY BEEN ISSUED FOR THE AREA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 15 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4090 7524 4086 7529 4086 7532 4083 7538
      4081 7554 4079 7560 4100 7577 4101 7573
      4103 7574 4105 7577 4117 7551
TIME...MOT...LOC 0138Z 333DEG 15KT 4106 7558

JRK
Special weather statement, Jul 26, 9:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1010 PM EDT SUN JUL 26 2015

PAZ060-061-270245-
BERKS-LEHIGH-
1010 PM EDT SUN JUL 26 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCKS...
NORTHEASTERN BERKS...SOUTHERN LEHIGH AND NORTHWESTERN MONTGOMERY
COUNTIES...

AT 1009 PM EDT...A STRONG THUNDERSTORM WAS NEAR KUTZTOWN...OR 14
MILES NORTH OF READING...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...EMMAUS...KUTZTOWN...FLEETWOOD...TOPTON...BALLY...LYONS...
LENHARTSVILLE...ZIONSVILLE...CLAUSSVILLE...ANCIENT OAKS...MACUNGIE...
ALBURTIS AND FULLERTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 30 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4059 7593 4064 7545 4042 7547 4042 7549
      4045 7553 4041 7556 4039 7557 4045 7593
TIME...MOT...LOC 0209Z 265DEG 20KT 4053 7584

JRK
Special weather statement, Jul 26, 9:24 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1024 PM EDT SUN JUL 26 2015

PAZ054-055-062-270300-
CARBON-MONROE-NORTHAMPTON-
1024 PM EDT SUN JUL 26 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARBON...WEST
CENTRAL NORTHAMPTON AND SOUTHWESTERN MONROE COUNTIES...

AT 1023 PM EDT...A STRONG THUNDERSTORM WAS OVER PENN FOREST
RESERVOIR...OR 8 MILES NORTHEAST OF LEHIGHTON...MOVING SOUTHEAST AT
10 MPH.

WIND GUSTS UP TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PALMERTON...CHRISTMANS...DANIELSVILLE...PENN FOREST RESERVOIR...
ROSSLAND...JONAS...BELTZVILLE STATE PARK...GILBERT...
BRODHEADSVILLE...KRESGEVILLE...KUNKLETOWN...SAYLORSBURG...EFFORT...
FIDDLETOWN...MERWINSBURG AND TRACHSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. A FLASH FLOOD WARNING IS ALREADY IN EFFECT FOR THE POCONOS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 30 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4094 7572 4102 7563 4091 7526 4074 7543
      4080 7557
TIME...MOT...LOC 0223Z 302DEG 9KT 4093 7561

JRK
Local storm report, Jul 26, 9:35 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 PM EDT SUN JUL 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HEAVY RAIN       CHRISTMANS              40.97N  75.65W
07/26/2015  M2.76 INCH       CARBON             PA   MESONET

            FELL IN 45 MINUTES

&&

EVENT NUMBER PHI1500645

JRK

The radar

The Binghamton radar (KBGM), 143 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carbon

When
July 26, 9:35 PM EST to July 27, 2:00 AM EST
Where
Carbon County, 3.71 mi SW of Christmans to 1.81 mi W of Christmans
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.931, -75.679

Repeated showers and thunderstorms with very heavy rain caused flash flooding of smaller streams and roadways in Penn Forest and Kidder Townships. Roadway flooding was reported in Penn Forest Township. Precipitation event totals included 3.36 inches in Albrightsville, 3.22 inches in Meckesville and 2.76 inches in Christmans.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595044.